Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 22, 2011Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2011, 5:56 PM CDT for Labette County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 5:56 PM CDT (22:56 UTC)
Expired
May 22, 2011, 6:20 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:56 PM CDTHAIL 16 Ene Labette, KSPUBLIC STATED THAT IT HAS BEEN HAILING FOR THE PAST 30 MINUTES.
May 22, 5:58 PM CDTHAIL 1.256 N Oswego, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KICT 222256
SVRICT
KSC099-230000-
/O.NEW.KICT.SV.W.0111.110522T2256Z-110523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF OSWEGO...OR 9 MILES SOUTHEAST OF
  PARSONS...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSWEGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
      3738 9507 3713 9507
TIME...MOT...LOC 2256Z 273DEG 9KT 3726 9512
WIND...HAIL 60MPH 1.75IN

$$

COOK
2 follow-up statements
189 
WWUS53 KICT 222311
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT SUN MAY 22 2011

KSC099-230000-
/O.CON.KICT.SV.W.0111.000000T0000Z-110523T0000Z/
LABETTE KS-
611 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LABETTE COUNTY UNTIL 700 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
OSWEGO...OR 12 MILES SOUTHEAST OF PARSONS...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN LABETTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
      3738 9507 3713 9507
TIME...MOT...LOC 2311Z 273DEG 8KT 3723 9509
WIND...HAIL 60MPH 1.75IN

$$

COOK
999 
WWUS53 KICT 222320
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT SUN MAY 22 2011

KSC099-222330-
/O.CAN.KICT.SV.W.0111.000000T0000Z-110523T0000Z/
LABETTE KS-
620 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3713 9508 3717 9526 3738 9522 3739 9507
      3738 9507 3713 9507
TIME...MOT...LOC 2320Z 273DEG 9KT 3726 9504

$$
COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 22, 3:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN MAY 22 2011

.DISCUSSION...

FORECAST HIGHLIGHT:
SIGNIFICANT SVR +TSRA POTENTIAL OVER SE KS WITH THE PRIMARY THREAT BEING
DESTRUCTIVE HAIL AS LARGE AS TENNISBALLS.

TONIGHT:
TSRA ARE RAPIDLY DEVELOPING OVER SE KS THIS AFTERNOON WHERE AIRMASS HAS
GREATLY DESTABILIZED ALONG & E OF A WEAK SLOW-MOVG SFC BOUNDARY. SBCAPES
HAVE SOARED TO 4,000-5,000 J/KG...A 600 TO 1,000 J/KG INCREASE SINCE 12N
WITH THE GREATEST DESTABILIZATION OCCURRING OVER EXTREME SE KS WHERE
ULTRA-HIGH OCTANE FUEL (AS EVIDENCED BY SFC DWPTS ~70F) EXISTS. THIS...
IN CONJUNCTION WITH 40KT DEEP-LAYER SHEAR...MORE THAN SUFFICIENT PROMOTE
SUPERCELLULAR CONVECTION TIL MID-EVENING WITH 2-3 INCH DIAMETER HAIL AND
A FEW TORNADOES ARE BOTH THREATS. AN INTENSE CYCLONE...SPINNING OVER WRN
MN THIS AFTERNOON...WILL MOVE E/NE TO THEREBY INDUCE DEEP-LAYER WLY FLOW
OVER THE WRN & CNTRL PLAINS. THE OCCLUDING CYCLONE WILL TRANSITION INTO
AN OPEN WAVE AS IT CROSSES THE GREAT LAKES. IN THE PROCESS A DEVELOPING
COLD FRONT WILL VENTURE SE...REACHING CNTRL KS ~3-5AM & WITH THE FRONT
DECELERATING AS IT APPROACHES THE KS/OK BORDER RICH...DEEPENING MOISTURE
WILL POOL ALONG THE FRONT TO SET THE STAGE FOR +RA OVER SC & SE KS EARLY
MON MORNING.

MON-TUE NGT:
W/SW MID-UPR FLOW PREVAILING OVER THE GREAT PLAINS WILL KEEP THE AFORE-
MENTIONED SFC-850MB FRONT & ASSOCIATED ULTRA-RICH MOISTURE POOLING OVER
SC & SE KS MON & MON NGT. AS SUCH PROLONGED ++RA STILL ANTIPCATED FOR SC
& SE KS MON & MON NGT TO LIKELY RESULT IN FLOODING POTENTIAL FOR THESE
AREAS. THE EXTENSIVE CLOUDINESS WILL KEEP INSTABILITY IN CHECK...AS SUCH
EXPECT ++RA TO BE PRIMARY THREAT. ON TUE A MUCH STRONGER MID-UPR WAVE IS
SCHEDULED TO ARRIVE WRN/CNTRL KS IN RESPONSE TO MARKED CYCLOGENESIS
OCCURRING OVER THE NWRN PLAINS. THIS WILL PROMOTE INCREASED MID-UPR
DIFFLUENCE TUE & TUE NGT. AS SUCH TSRA CHANCES WILL REMAIN HIGH BOTH
PERIODS AND MAY BE SEVERE...ESPECIALLY TUE NGT WHEN THE ACCOMPANYING MID
TO UPR SHORTWAVE ASSUMES A NEGATIVE TILT.

WED-FRI:
WITH THE PROJECTED SYNOPTIC PATTERN STILL EXPECTED TO EVOLVE AS HAS BEEN
PICTURED THE PAST 2 DAYS WITH THE WRN PLAINS CYCLONE OCCLUDING &
TRANSITIONING INTO AN OPEN AS IT SURGES SE OVER KS...FEW CHANGES WERE
MADE TO INHERITED FORECAST. SHRA/TSRA SHOULD END LATE WED NGT WITH DRY
WX EXPECTED FOR REST OF THE WORK-WEEK.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON
INTO EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THIS ACTIVITY WILL
OCCUR ALONG AND AHEAD OF A REMNANT SURFACE FRONT WHICH STRETCHED ACROSS
THE FLINT HILLS AT MIDDAY. WILL RELEGATE MENTION TO VCTS AT KCNU UNTIL
IMPACT OF ANY TSRA BECOMES MORE CERTAIN LATER THIS AFTERNOON. OTHERWISE
LOW LEVEL MOISTURE IS EXPECTED TO INCREASE ALONG AND NORTH OF THE
QUASI-STATIONARY FRONTAL BOUNDARY TONIGHT ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS WITH MORE NUMEROUS CONVECTION EXPECTED TO DEVELOP
TOWARD OR AFTER 12Z MONDAY MORNING. FOR NOW WILL KEEP MENTION TO VCTS
IN THE OUTER PERIOD...THOUGH SOME INCLUSION OF A TEMPO OR PREVAILING
GROUP IS QUITE POSSIBLE WITH LATER FORECAST ISSUANCE. MVFR CIGS ARE
EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WITH THE
INFLUX OF LOW LEVEL MOISTURE...AND HAVE INCLUDED IN THE KICT KHUT AND
KCNU TERMINALS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  76  64  80 /  40  70  70  30
HUTCHINSON      64  76  63  77 /  30  50  70  40
NEWTON          65  76  64  78 /  30  60  70  40
ELDORADO        66  76  65  80 /  40  70  70  30
WINFIELD-KWLD   66  76  66  83 /  50  80  80  30
RUSSELL         61  78  60  73 /  10  30  60  40
GREAT BEND      62  76  61  75 /  10  40  60  50
SALINA          63  77  62  75 /  20  40  60  30
MCPHERSON       64  76  63  76 /  30  50  60  30
COFFEYVILLE     67  76  68  85 /  50  90  80  20
CHANUTE         66  75  66  82 /  40  70  80  30
IOLA            65  76  65  81 /  40  70  70  40
PARSONS-KPPF    67  75  67  84 /  50  80  80  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 4:27 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SUN MAY 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER MOST OF SOUTHEAST
KANSAS WHERE HAIL AS LARGE AS TENNISBALLS AND A FEW TORNADOES WOULD
BE THE PRIMARY THREATS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AND
BECOME MORE NUMEROUS TOWARDS DAYBREAK. LARGE HAIL AND TORRENTIAL
RAINS ARE THE PRIMARY THREATS FROM THIS ACTIVITY.

SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE IN
PARTS OF LINCOLN COUNTY TTHIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS CAPABLE OF PRIMARILY GOLFBALL-SIZED HAIL AND
VERY HEAVY RAINS THAT MAY CAUSE FLOODING ARE LIKELY OVER SOUTH-
CENTRAL AND SOUTHEAST KANSAS WITH STRONG THUNDERSTORMS LIKELY OVER
CENTRAL KANSAS ON MONDAY. SEVERE THUNDERSTORMS ARE BECOMING MORE
LIKELY TUESDAY AND TUESDAY NIGHT...WITH GOLFBALL-SIZED HAIL AND
DAMAGING 60 TO 70 MPH WINDS BOTH THREATS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY AND FRIDAY
WITH A FEW STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY OVER SOUTHEAST KANSAS FOR THIS
AFTERNOON AND EVENING...MAINLY FOR LOCATIONS EAST OF A EUREKA TO
SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 22, 4:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WSW PARSONS             37.34N 95.28W
05/22/2011  E1.00 INCH       LABETTE            KS   TRAINED SPOTTER

&&

DUNTEN
Local storm report, May 22, 4:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WSW PARSONS             37.34N 95.28W
05/22/2011  E1.75 INCH       LABETTE            KS   TRAINED SPOTTER

&&

DUNTEN
Local storm report, May 22, 4:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PARSONS                 37.34N 95.27W
05/22/2011  E1.75 INCH       LABETTE            KS   PUBLIC

&&

DUNTEN
Local storm report, May 22, 4:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 S PARSONS             37.28N 95.27W
05/22/2011  E4.25 INCH       LABETTE            KS   LAW ENFORCEMENT

            DEPUTY HAD HIS WINDSHIELD BLOWN OUT FROM THE HAIL.

0445 PM     HAIL             5 S PARSONS             37.27N 95.27W
05/22/2011  E2.75 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

DUNTEN
Local storm report, May 22, 5:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            W SOUTH MOUND           37.43N 95.22W
05/22/2011                   NEOSHO             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 60TH AND QUEEN RD IS UNDER WATER.

&&

DUNTEN
Local storm report, May 22, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 W LABETTE             37.23N 95.20W
05/22/2011  E0.88 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:58 PM CDTSevere Thunderstorm WarningICTChase32 min
May 21, 8:29 PM CDTSevere Thunderstorm WarningICTChase13 min
May 22, 2:27 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson63 min
May 22, 3:08 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery37 min
May 22, 3:27 PM CDTSevere Thunderstorm WarningICTLabette, Neosho93 min
May 22, 3:41 PM CDTAreal Flood WarningICTLabette, Neosho22 hr
May 22, 4:07 PM CDTTornado WarningICTLabette23 min
May 22, 4:19 PM CDTTornado WarningICTLabette26 min
May 22, 4:28 PM CDTSevere Thunderstorm WarningICTLabette62 min
May 22, 4:33 PM CDTTornado WarningICTLabette27 min
May 22, 4:37 PM CDTTornado WarningICTLabette26 min
May 22, 4:56 PM CDTSevere Thunderstorm WarningICTLabette, Neosho64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.